We report a transient type I factor VIII inhibitor that arose in a 30-year-old hemophilia patient just after staphylococcal septicemia. This situation usually occurs early in the course of substitution therapy with factor VIII concentrate in hemophilia patients. Although disseminated intravascular coagulation and acute respiratory distress syndrome developed after septic shock, the patient recovered following intravenous administration of antibiotics (meropenem and gentamycin), an antithrombin preparation, high-dose methylprednisolone, and recombinant factor VIII concentrate (rFVIII). During this therapy, however, activated partial thromboplastin time gradually lengthened. On the seventh day of hospitalization, intracranial hemorrhage occurred with right hemiplegia, even though the substitution therapy had continued at the same dosage (30 U/kg per day) of rFVIII. At that point, 4 Bethesda units of the type I inhibitor against factor VIII were detected in the plasma. Increased amounts (46 U/kg per day) of rFVIII and prednisolone were administered, and hypothermic therapy was initiated. Following these treatments, the patient's general condition gradually improved, and within 25 days the inhibitor titer dropped to undetectable levels and did not recur during treatment. These clinical findings suggest that the staphylococcal septic shock may have acted as a trigger in the development of transient factor VIII inhibitor in this patient.
|Number of pages||3|
|Journal||International journal of hematology|
|Publication status||Published - 2000|
All Science Journal Classification (ASJC) codes